May 26, 2007
I have a friend on Stocrin & Aspen Lamzid and she has peripheral lipoatrophy. How can she reverse this condition? Also is this combination of drugs good if she plans to have a child?
Response from Dr. Wohl
We do know that fat loss of the limbs does occur with this combination. It is not as frequent or severe a problem as is seen with stavudine (also called Zerit or d4T) containing regimens but worse than some other regimens.
There are data to suggest a change to a more fat-friendly combination can start to reverse lipoatrophy. Of course, whether switching is an option depends on what other medications are available. Recent data suggest that tenofovir is less likely to cause fat wasting. Further, people switching from from stavudine to tenofovir have seen limb fat increase. Other data indicate that the protease inhibitor Kaletra has less effects on limb fat than Stocrin.
So, if available, a switch to tenofovir plus Kaletra plus either amivudine (Epivir) or emtricitabine (FTC) would help give her limb fat a chance to slowly start to return and at least prevent further loss. It is unlikely she will retrun to the level of fat she had years ago.
As far as pregnancy goes there are a few issues. Storcin is absolutely the wrong drug to be on if one wants to become pregnant. It has caused serious birth defects in monkeys and there are reports of some problems in humans. Second, how does she propose to get pregnant? If she has sex with a man who is HIV uninfected she can pass the virus to him. Lastly, she needs to be on a stable and effective HIV regimen to reduce the risk of transmitting her infection to her infant. The decision to become pregnant when HIV infected is complicated and, I hope your friend is well informed and has the support of her doctors.
Missed Morning Dose of Kaletra & Invirase
stopping meds after HIV exposure
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.